Thunderstorm Wind, Forsyth
- When
- May 13, 4:55 PM EST
- Where
- Forsyth County, Belews Creek
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.250, -80.067
Trees and power lines were blown down near Belews Creek.
32 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 13, 12:45 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT MON MAY 13 2002 ******HAVING PROBLEMS WITH 18Z UA RUN---MAY NOT BE AVAILABLE******* SHORT TERM... FIRST ROUND OF PRE-FRONTAL CONVECTION SKIRTING BY TO OUR NORTHWEST. NEXT ROUND OF CONVECTION AHEAD/ALONG STRONG COLD FRONT LATER IN THE AFTERNOON INTO THE EARLY EVENING. MODERATE RISK CONTINUES FOR THE CWA. NGM/ETA/M-ETA SIMILAR ON SPEED OF FRONT(CENTRAL NCAROLINA AT 00Z...COAST 06Z)...AVN SLIGHTLY FASTER. PREFER SLOWER TREND AS EXPECT ACTUAL FRONT TO HANG UP OVER MOUNTAINS AND PRE FRONTAL SQUALL TO MOVE ACROSS THE AREA FROM ABOUT 21Z TO HOUR OR SO EITHER SIDE OF 00Z...THEN JUST SOME SHOWERS WITH ACTUAL FRONT. AIR MASS QUITE WARM...MOIST AND UNSTABLE. STRONG SOUTHWEST LOW/MID LEVEL WINDS THIS AFTERNOON BECOME MORE WESTERLY BY 00Z. WILL KEEP POPS IN THE 40-50 PERCENT RANGE. REMAINDER OF THE NIGHT...RAPID CLEARING AFTER FRONTAL PASSAGE... THEN COOLER AND DRIER AIR FILTERING IN AS HIGH PRESSURE BUILDS INTO THE AREA. TUESDAY/TUESDAY NIGHT...CONSIDERABLY COOLER AND DRY. HOWEVER POTENT S/W DIVING SOUTHEAST WILL ROTATE THROUGH BASE OF UPPER TROUGH AND MOVE ACROSS NORTHERN TIER OF CWA. LITTLE IN THE WAY OF MOISTURE AND STRONG DOWNSLOPE FLOW. HOWEVER DO EXPECT SOME STRATOCU. CAA...THICKNESS DROP ABOUT 60 METERS AND 850 TEMPERATURES ABOUT 10 DEGREES OVERNIGHT. MAX TEMPERATURE THICKNESS SCHEME INDICATE READINGS IN THE 70 TO 75 DEGREE RANGE. WINDS DIMINISHING TUESDAY NIGHT AND CLEAR SKIES WILL RESULT IN LOWS IN THE 40S. EXTENDED......WEDNESDAY THROUGH MONDAY.... WEDNESDAY THROUGH SATURDAY... DRY WITH TEMPERATURES MODERATING AS HIGH PRESSURE OVER THE AREA. HIGH MOVES OFFSHORE DURING FRIDAY AND MOISTURE RETURNING. STILL TIMING DIFFERENCES ON FRONT APPROACHING THE AREA. LATEST TRENDS INDICATE BEST CHANCE FOR SHOWERS/THUNDERSTORMS WILL BE DURING THE NIGHT FRIDAY INTO SATURDAY. LOOKS TO BE MAINLY FIRST HALF...HOWEVER DUE TO TIMING DIFFERENCES WONT FINE TUNE THAT MUCH...LATER SHIFTS CAN ADJUST. SOME ADJUSTMENTS TO TEMPERATURES ON SATURDAY. SUNDAY AND MONDAY...DRY WITH SEASONAL TEMPERATURES. .RDU...NONE. RA
NCZ007>010-021>026-038>041-073>076-083-084-132100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 310 PM EDT MON MAY 13 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL NORTH CAROLINA WEST OF I-95... A COLD FRONT WILL SWEEP EAST ACROSS CENTRAL NORTH CAROLINA THIS EVENING. ABUNDANT SUNSHINE AND VERY WARM TEMPERATURES AHEAD OF THE FRONT HAVE HELPED CREATE AN UNSTABLE ATMOSPHERE OVER CENTRAL NORTH CAROLINA THIS AFTERNOON. STRONG SOUTHWEST WINDS IN THE LOW LEVELS OF THE ATMOSPHERE COMBINED WITH THE UNSTABLE ATMOSPHERE HAVE MADE CONDITIONS RIPE FOR THE DEVELOPMENT OF STRONG TO SEVERE STORMS... CAPABLE OF PRODUCING DAMAGING WIND GUSTS OVER 70 MPH. THE SEVERE THUNDERSTORM WATCH -- NUMBER 301 -- IS IN EFFECT ALONG AND WEST OF A LINE FROM WARRENTON TO LOUISBURG... TO RALEIGH... TO SANFORD... TO SOUTHERN PINES... TO HAMLET. THE STORMS ARE EXPECTED TO CROSS THE PIEDMONT AND SANDHILLS LATE THIS AFTERNOON INTO EARLY EVENING... MOVING INTO THE COASTAL PLAIN DURING THE EVENING. THIS NEW WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 298 THAT WAS IN EFFECT FOR THE TRIAD AREA WESTWARD... AND WHICH EXPIRED AT 3 PM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS THROUGHOUT THE AFTERNOON AND EVENING... FOR THE LATEST INFORMATION AND POSSIBLE SEVERE WEATHER WARNINGS. KEEP AN EYE ON THE SKY AND SEEK SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES. HARTFIELD
The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
32 thunderstorm wind. Local standard time, as filed.
Trees and power lines were blown down near Belews Creek.
Numerous trees and power lines were blown down across the county.
Trees and power lines were blown down to the northwest of Greensboro.
Trees were blown down.
Trees were blown down across the county.
Trees were blown down in and north of Troy.
Several trees were blown down at Eudy Road and NC 8, and at Canon and Barnhart Roads.
Trees were blown down.
Numerous reports of trees down across the county.
Trees were blown down along Highway 705 near the Randolph county line. A tree fell onto a car in Robbins.
Buildings were destroyed and trees were blown down in the western part of the county.
Large trees were blown down in Holly Springs.
Trees and power lines were blown down along Washington Street.
Trees and power lines were blown down, some blocking Highway 70.
Several trees and power lines were blown down along Avent Ferry Road and St. Andrews Church Road, and near Farrell Road and Zion Church Road.
Several trees were blown down.
Trees and power lines were blown down along Highway 401.
Trees were blown down along Highway 158 to the east of Oxford.
Trees were blown down near I-40 and Highway 42.
Trees were blown down.
Trees blown down were blocking roads, and a tree fell onto a home.
Trees were blown down.
Trees were blown down along Highway 39.
Several trees were blown down.
Several trees were blown down.
Trees were blown down along Exum Road.
Trees were blown down.
Trees and power lines were blown down across the county, some fell on houses.
A gas station was damaged, and trees were blown down.
Trees were blown down.
Several trees were blown down.
Trees were blown down along Boykin Road and Waycross Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288570, 5288571, 5288964, 5288965, 5288967, 5288966, 5289045, 5289046, 5289047, 5289049, 5289048, 5288574, 5288573, 5288576, 5288572, 5288578, 5288575, 5288577, 5288579, 5288580, 5288685, 5288686, 5288687, 5288684, 5288688, 5288689, 5288581, 5288690, 5288692, 5288693, 5288691, 5288694.